Hail, Moniteau
- When
- April 22, 4:00 PM CST to 4:04 PM CST
- Where
- Moniteau County, 4.25 mi NW of Kliever
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.748, -92.549
A strong cold front moved through region. With plenty of moisture, instability and decent low level shear, severe storms developed along the Interstate 70 corridor in Missouri and Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved through region. With plenty of moisture, instability and decent low level shear, severe storms developed along the Interstate 70 corridor in Missouri and Illinois. Numerous reports of large hail and 5 tornadoes occurred with this event. One of the tornadoes was a long track one that moved through the St. Louis metropolitan area with it being rated an EF4, with only a few minor injuries and no deaths. Also, quite a bit of rain fell during this event and caused flash flooding. The flash flooding persisted for several days as additional rounds of heavy rain fell over the same region through the 26th of April.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 22, 2:22 PM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT FRI APR 22 2011
.DISCUSSION...
/321 PM CDT FRI APR 22 2011/
GEARING UP FOR ANOTHER ROUND OF SEVERE WEATHER FOR LATE THIS
AFTERNOON AND TONIGHT. SEVERE CONVECTIVE WATCHES COULD COME AT ANY
TIME...SO WILL KEEP THIS BRIEF. COLD FRONT IS EVIDENT ON RADAR
MOVING INTO CENTRAL AND SOUTHWEST MISSOURI. 21Z SOUNDING FROM KSGF
IS COMING IN NOW...AND THE CAPE UP THRU 400MB LOOKS IMPRESSIVE.
PLENTY OF LOW LEVEL SHEAR IS ALSO EVIDENT IN THE SOUNDING WITH AT
LEAST 40KTS OF SHEAR FROM 0-6KM. THINK INITIAL DEVELOPMENT MAY BE
SUPERCELLULAR WITH SPLITS AND MERGERS SINCE THE SHEAR IS QUITE
LINEAR...BUT THE DISCRETE STORMS SHOULD FORM INTO MULTICELLS/LINES.
WITH THE LOW LEVEL SHEAR THINK TORNADOES ARE A VERY REAL THREAT.
WITH THAT EYE-POPPING CAPE ON THE KSGF SOUNDING...LARGE HAIL AND
DAMAGING WINDS ARE NEARLY CERTAIN. GREATEST THREAT WILL LIKELY BE
ALONG AND SOUTH OF I-70. ONCE THE STORMS CONGEAL INTO A
LINE...THINK THEY'LL RACE EASTWARD AND SHOULD BE OUT OF THE CWFA BY
MIDNIGHT.
COLD FRONT IS STILL EXPECTED TO STALL ACROSS SOUTHERN
MISSOURI/NORTHERN ARKANSAS TONIGHT...THOUGH WHERE THE EFFECTIVE
BOUNDARY COMES TO A HALT IS ANYONE'S GUESS IF WE GET A SEVERE SQUALL
LINE WITH VERY STRONG WINDS. THINK SATURDAY MORNING WILL LIKELY BE
MOSTLY DRY ACROSS ALL BUT SOUTHERN AREAS...BUT REDEVELOPMENT IN THE
AFTERNOON SEEMS LIKELY ALONG AND SOUTH OF THE I-70 CORRIDOR AS THE
LOW LEVEL JET PUSHES MOISTURE UP INTO THE BAROCLINIC ZONE.
REMAINDER OF THE FORECAST STILL LOOKS PRETTY WET...WITH PERHAPS THE
WETTEST PERIODS BEING SUNDAY NIGHT THROUGH MONDAY NIGHT AS THE FIRST
LOBE OF A STRONG SHORTWAVE RIPPLES ACROSS THE AREA AND THE ATTENDANT
SURFACE SYSTEM MOVES UP THROUGH THE MID-MISSISSIPPI VALLEY. THE
SECOND AND STRONGER LOBE OF THE WAVE IS FORECAST TO MOVE THROUGH
LATE TUESDAY NIGHT AND WEDNESDAY CONTINUING THE THREAT FOR HEAVY
RAIN OUT INTO MID-WEEK.
CARNEY
&&
.AVIATION...
/1255 PM CDT FRI APR 22 2011/
MORNING MCS HAS TEMPORARILY PUSHED WARM FRONT SOUTH OF INTERSTATE
70...BUT BELIEVE IT WILL RAPIDLY REBOUND NORTH OVER THE NEXT 1-2
HOURS AS SFC LOW TRACKS NE AND APPROACHES THE UIN AREA IN THE
20-22Z TIME FRAME. HAVE BASED ROUND 2 OF CONVECTION ON LOCAL
WRF...WITH SUGGESTS STORMS SHOULD REFIRE BY MID AFTERNOON AT UIN
AND COU...AND THEN MOVE INTO STL AREA 01-03Z. OBVIOUSLY...WILL TWEEK
SPECIFICS OF CONVECTION ONCE STORMS SHOW THEMSELVES. BASED ON
CURRENT POST-FRONTAL CONDITIONS...HAVE GONE WITH SEVERAL HOURS OF
MVFR CIGS WITH THE WIND SHIFT...WITH THESE LOW CLOUDS SCATTERING
OUT SEVERAL HOURS LATER.
SPECIFICS FOR KSTL...AS MENTIONED ABOVE...OUTFLOW HAS TEMPORARILY
SUPPRESSED WARM FRONT SOUTH OF STL...AND INITIATION OF WAA IN WAKE
OF MCS MAY KICK OFF A BIT OF LIGHT RAIN/SHOWERS OVER THE NEXT HOUR
OR TWO THAT MAY BRIEFLY DROP CONDITIONS INTO MVFR CAT.
HOWEVER...PREVAILING CONDITIONS SHOULD TAKE ON A TYPICAL WARM
SECTOR LOOK NO LATER THAN 20Z...WITH A BKN VFR CU FIELD AND MDT S
WINDS. BELIEVE STRONG STORMS THAT ERUPT OUT WEST SHOULD ADVECT
INTO THE AREA EARLY THIS EVENING...AFTER 00Z...BUT THINK LINE
SHOULD BE FAIRLY QUICK MOVING AND EXIT THE TAF AREA 03-04Z.
TRUETT
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR CRAWFORD MO-
FRANKLIN MO-GASCONADE MO-IRON MO-JEFFERSON MO-MADISON MO-
OSAGE MO-REYNOLDS MO-ST. CHARLES MO-ST. FRANCOIS MO-ST.
LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE MO-WARREN MO-
WASHINGTON MO.
IL...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR BOND IL-CLINTON
IL-FAYETTE IL-MADISON IL-MARION IL-MONROE IL-RANDOLPH IL-
ST. CLAIR IL-WASHINGTON IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 333 PM CDT FRI APR 22 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-231200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 333 PM CDT FRI APR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING. THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS AND TORNADOES. LOCALLY HEAVY RAINFALL FROM THESE THUNDERSTORMS COULD LEAD TO FLASH FLOODING OF LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...ARE POSSIBLE SATURDAY AND SATURDAY NIGHT ACROSS SOUTHEAST MISSOURI AND EXTREME SOUTHWEST ILLINOIS. THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...ARE LIKELY SUNDAY THROUGH MONDAY NIGHT. FLASH FLOODING...AS WELL AS RIVER AND STREAM FLOODING WILL BE A SIGNIFICANT THREAT THROUGH THIS PERIOD. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS AND RAINFALL AMOUNTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. CARNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1249 PM CDT FRI APR 22 2011 ILZ070-221815- MARION IL- 1249 PM CDT FRI APR 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 115 PM CDT... AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FARINA TO OMEGA TO CENTRALIA...AND MOVING EAST AT 55 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... STEPHEN FORBES STATE PARK... OMEGA... HELM... KELL... CARTTER... IUKA... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BRITT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1250 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM HAIL FARINA 38.83N 88.78W
04/22/2011 M0.75 INCH FAYETTE IL TRAINED SPOTTER
ONE HALF TO THREE QUARTER INCH
&&
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1252 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM HAIL CENTRALIA 38.52N 89.13W
04/22/2011 M0.75 INCH MARION IL TRAINED SPOTTER
WEST SIDE OF CITY
&&
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
153 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM HEAVY RAIN 2 E VERSAILLES 39.88N 90.62W
04/22/2011 M2.25 INCH BROWN IL TRAINED SPOTTER
2.25 INCHES OF RAINFALL SINCE 0730 AM.
&&
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
439 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM HAIL TIPTON 38.65N 92.78W
04/22/2011 E0.70 INCH MONITEAU MO TRAINED SPOTTER
&&
CARNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
450 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM WALL CLOUD CLARKSBURG 38.66N 92.67W
04/22/2011 MONITEAU MO EMERGENCY MNGR
POLICE OFFICER OBSERVES A WALL CLOUD WITH ROTATION OVER
CLARKSBURG. REPORT RELAYED THROUGH EMERGENCY MGR
&&
JPThe Pleasant Hill radar (KEAX), 149 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
28 hail, 3 tornado, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Lots of hail up to golfball size was reported in the Ashland area.
A swath of large hail fell over southern Montgomery County, from the Callaway/Montgomery County line eastward towards Americus.
Numerous reports of large hail ranging from baseball to grapefruit size in an area between Big Spring and Hermann Country Club, just north of McKittrick.
A swath of large hail fell over the Warrenton area. The biggest hail stones were softball size.
The tornado first touched down along Freese Lane around a tenth of a mile south of Foristell Road approximately three and a half miles to the northwest of New Melle. The tornado travelled to the east moving into the Auburn Meadows Subdivision where it caused damage to nine homes. The most significant damage occurred when one home lost almost half its roof after the attached garage was destroyed. Damage to this home was rated EF1. The rest of the homes suffered lesser degrees of roof damage. A van was also pushed approximately 30 yards from a driveway into an open grassy area. The tornado then continued to the east along Foristell Road causing damage to trees and several homes. At the Jimmie Hite Horse Stables, several large outbuildings were also heavily damaged. To the east of the stables, a horse arena was demolished. The tornado then continued to move east where it snapped or blew down many trees either side of Highway Z. The tornado continued to the east and moved into the Avondale Hills Subdivision causing minor roof damage to a few homes before lifting and dissipating just east of State Highway DD, north of the intersection with Schwede Road. The maximum intensity was EF1 with a maximum wind speed of 110 mph. The total path length was 7.4 miles with a maximum width 250 yards.
A wide swath of large hail was reported with the biggest stone being 2 inches in diameter.
Thunderstorm winds blew down a large tree onto an unoccupied car.
Trained spotters estimated 70 to 80 mph winds when the storms moved along Interstate 70 near St. Peters.
During the evening of Friday April 22nd, an intense supercell thunderstorm produced a long-track tornado which tore a path of destruction from west to east across the St. Louis Metropolitan Area, from St. Louis County Missouri eastward through the far northern portions of the City of St. Louis, then across the Mississippi River into Madison County Illinois. The tornado reached a maximum intensity of EF4 on the Enhanced Fujita Scale as it tracked through the community of Bridgeton, just west of Lambert St. Louis International Airport, in St. Louis County. The total path length was 21.3 miles, with a width of up to half a mile.
The tornado initially touched down along the northern edge of Creve Coeur Lake at approximately 759 pm. It tracked nearly due east at about 40 mph, and intensified as it entered Maryland Heights. There it produced up to EF3 damage to many homes and businesses with a damage swath of 200 to 400 yards wide. Damage continued eastward in an unbroken track, crossing I-270 about 1 mile south of I-70. The tornado reached peak intensity of EF4 as it devastated the community of Bridgeton along Old St. Charles Road. From there the tornado paralleled Interstate 70 through the community of St. Ann, and then took aim directly on Lambert-St. Louis International Airport. Many of the large windows in the main terminal building were blown out or damaged by flying debris and a large section of roof was peeled from Concourse C. Although the vast majority of people were evacuated to lower levels and to interior rooms before the tornado hit, five people were treated and released from area hospitals for injuries due to flying debris. The airport was closed due to the extensive damage. Damage at the airport was estimated to be between $35 to 40 million.| |The tornado exited Lambert-St. Louis International Airport crossing near the McDonnell Boulevard/Harmon Lane intersection. It then moved into Berkeley where it crossed Interstate 170 between Airport Road and Scudder Avenue. Extensive damage was noted along Fourth Avenue, especially at the Garfield Avenue and Hancock Avenue intersections where a vacant house and several homes lost their entire roof structure. The greatest damage in this neighborhood was rated EF2. The tornado continued to the northeast through neighborhoods south of Airport Road producing significant tree damage including many large trees falling on homes. The tornado then crossed Airport Road near Abston Street. The tornado crossed North Florissant Road where it caused extensive roof damage to the Newger Materials building and the First Baptist Church of Ferguson. Across the road, a Little Caesars Restaurant lost its entire roof. Damage to these structures was rated EF1. The tornado then continued through neighborhoods along and just the north of Hereford Avenue/Chambers Road where it continued to cause extensive tree damage as well as additional partial roof damage to homes along the path toward West Florissant Road. Also along this part of its path, it partially removed the roof at the Griffith Elementary School which was rated as EF1. This is also where the tornado widened to one quarter of a mile with damage noted to trees and some homes on both sides of Chambers Road. Along the entire path from Berkeley to Dellwood, damage varied in intensity from EF1 to low end EF2 with a maximum estimated wind speed of 120 mph, and included numerous snapped power poles in addition to the extensive number of snapped and downed trees.
EF2 damage was uncovered at three different locations east of Dellwood. One area was located one quarter mile south of Chambers Road on Halls Ferry Road where four large utility poles were snapped. The second area of EF2 damage was located a quarter of a mile south of Chambers Road along Bellefontaine Road where significant tree damage occurred. The last area of damage was located in Bellefontaine Neighbors just south of Chambers Road on La Roux Court. Roofs were removed from three homes at this location, while other homes sustained varying degrees of damage. The width of the damage area varies from 100 yards to four tenths of a mile with the widest area of damage east of Halls Ferry and south of Chambers Road.
The tornadic damage continued as the tornado traveled eastward south of Chambers road, crossing into the far northern portions of the city of St. Louis. The majority of the damage in this area was rated EF1 due to fallen trees. Some of these trees fell on homes while a few others fell through homes causing damage not directly relating to the intensity of the wind within the tornado.
Overall, in St. Louis County, 233 structures (homes and businesses) sustained major damage, 776 structures sustained moderate damage, and 1,487 structures sustained minor damage. Estimated dollar amount damage is $250 million.
During the evening of Friday April 22nd, an intense supercell thunderstorm produced a long-track tornado which tore a path of destruction from west to east across the St. Louis Metropolitan Area, from St. Louis County Missouri eastward through the far northern portions of the City of St. Louis, then across the Mississippi River into Madison County Illinois. The tornado reached a maximum intensity of EF4 on the Enhanced Fujita Scale as it tracked through the community of Bridgeton, just west of Lambert St. Louis International Airport, in St. Louis County. The total path length was 21.3 miles, with a width of up to half a mile.
As the tornado crossed from St. Louis County into the far northern portions of the City of St. Louis, there was EF-1 tree damage and minor roof and siding damage which was rated EF-0. The tornado continued to travel to the east and crossed the Mississippi River into Madison County Illinois, approximately 1.5 miles south of Interstate 270.
Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads had water over them including Highway MM just northwest of Gray Summit.
Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads had water over them. Also, a creek rose above its banks with the water surrounding some houses in the area from two to six inches deep.
Between 6 and 9 inches fell over several days on already saturated grounds causing flash flooding. Numerous roads were flooded including U.S. Highway 67 in Farmington. Also, there was three feet of flowing water near the intersection of Veterans Drive and East College Street. Intersection of Highways OO and DD, just southwest of Libertyville was closed due to flooding. The Big River flooded well out of its banks making Turkey Creek Road impassable north of Bonne Terre. Several water rescues had to be performed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyThe tornado archive for Missouri, 2011Warnings in Missouri, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315943, 315950, 315964, 315976, 315983, 315993, 315994, 315997, 317245, 317246, 317248, 317249, 317250, 317251, 317252, 317253, 317282, 317284, 317674, 317285, 317287, 317290, 317291, 317297, 317302, 317299, 317670, 317300, 317910, 453165, 317281, 317671, 318159, 318160, 318164, 318165.